Loading…
Tuesday, October 21, 2014
Current Weather
Loading Current Weather....
HomeNewsMedical
Published: Monday, 10/22/2012

No outbreak of meningitis in Lucas Co., officials say

BY ROSE RUSSELL
BLADE STAFF WRITER
A closeup view of a microscope taking a look at a slide with meningitis causing fungus Exserohilum rostratum at the Mycotic lab at the Centers for Disease Control and Prevention in Atlanta. A closeup view of a microscope taking a look at a slide with meningitis causing fungus Exserohilum rostratum at the Mycotic lab at the Centers for Disease Control and Prevention in Atlanta.
ASSOCIATED PRESS Enlarge

Although the outbreak of meningitis that's been linked to contaminated steroid injections appears to be widening across the state, Toledo-Lucas County Health Department officials are not aware of any such cases of infections here.

"We would have an immediate report" if there is a problem, said Larry Vasko, deputy health commissioner.

There are believed to be three cases of fungal meningitis infections in Ohio connected to the contaminated injections. Two of those cases were reported within the last week. As of Friday morning, nationwide the total number of those infected had climbed to more than 250, with 20 deaths, in 16 states.

Federal authorities have connected the meningitis outbreak to the joint-pain steroids injections produced by the New England Compounding Center in Framingham, Mass. The drug that is believed to be linked to the outbreak is a steroid called methylprednisolone acetate. It is used in spinal injections to relieve pain in the back, neck, and also in the joints.

Though the company voluntarily recalled the steroid, NECC is now closed. There are reports that the Food and Drug Administration has launched criminal investigations into the company.

"The short version is that the truly known contaminant is the cortisone shots," said Mr. Vasko, adding that the FDA is closely monitoring the situation.

"The sterility of other products cannot be assured," he said. That's because "the pharmacy did other products than the one that was contaminated."

Locally, two medical facilities and 13 ophthamology practices have been put on alert, as they may have received other products — not the steroid in question — from NECC, Mr. Vasko said.

"Is it possible that the ophthamology practices used the product? We don't know. Each practice has to look at its own records," he said.

Mr. Vasko said that those doctors' offices are contacting patients.

Nancy Brown, a registered nurse and pain clinic coordinator at ProMedica St. Luke's Hospital in Maumee, said that soon after news broke about the issue and the association with the steroids injections, they daily received about six inquiries from patients. More recently, the phone calls have slowed substantially.

"We reassure them that we don't purchase medications from that pharmacy," Ms. Brown said, noting that the hospital uses a different type of steroid.

None of the ProMedica facilities receives medications from that pharmacy, according to Jared C. Meade, media relations specialist for ProMedica.

Ms. Brown encourages patients to ask their health-care providers from where they obtain these medications.

Finally, Mercy hospital officials issued this statement to its associates:

"None of the injectable steroid distributed by NECC was purchased by any Catholic Health Partners hospital and Pain Management Clinic," and that includes all of its hospitals. It also stated, "We will continue to work closely with the local health department as well as the Centers for Disease Control to ensure the safety of all individuals at a Mercy facility."

Contact Rose Russell at rrussell@theblade.com or 419-724-6178.



Guidelines: Please keep your comments smart and civil. Don't attack other readers personally, and keep your language decent. If a comment violates these standards or our privacy statement or visitor's agreement, click the "X" in the upper right corner of the comment box to report abuse. To post comments, you must be a Facebook member. To find out more, please visit the FAQ.